4010 Anaphylactic Reaction to Famotidine with Pheniramine Hypersensitivity

Saturday, 17 October 2015
Hall D1 Foyer (Floor 3) (Coex Convention Center)

Ilkay Koca Kalkan, MD , Kirikkale YŁksek Ihtisas Hospital, Kirikkale, Turkey

Background: Antihistamines are widely used medications worldwide. They are indicated for the symptomatic treatment of allergic disorders (H1) and decreasing gastric acid production (H2). They are considered to have excellent safety. Extremely rare cases of famotidine-induced anaphylaxis have been documented and hypersensitivity reactions to alkylamine derivatives such as pheniramine are also extremely rare.

Methods: We report a 44 year old woman with no allergic background, who was admitted to ER complaining from swelling of the lips and tongue, tightening in the throat, dyspnea, generalized itching and urticaria; that started about an hour after taking medications composed of naproxen sodium and famotidine. Following her recovery, she was discharged with pheniramine. But her generalized itching and urticaria complains reoccurred 1-2 hours after taking a tablet. Then she remembered she had the same symptoms 4 years ago with the same tablet prescribed for her pruritus, but her family doctor refused to consider her symptoms in connection with pheniramine.

Results: The study was carried out 5 weeks after the last reaction. First oral provocation test (OPT) with naproxen was done and was negative. Then she had a negative skin prick test (SPT), but positive intradermal test (IDT) with famotidine at concentration of 1 mg/ml. Possible cross-reactivity with other H2-receptor antagonists was assessed. SPT for ranitidine and IDT with ranitidine (1 mg/ml) and nizatidine (1:1000 dilution) were positive. In order to find a safe alternative, skin tests and OPTs were done with PPIs (Pantoprazole, omeprazole, esomeprazole) and were all negative. Skin prick test and IDT with for pheniramine (1:1000 dilution) were positive. But OPT with chlorpheniramine, another alkylamine derivative, was negative.

Conclusion: To the best of our knowledge this is the first reported case of an anaphylactic reaction to famotidine with pheniramine hypersensitivity. The underlying mechanism of such a relationship isn't well understood, but this could be also seen in the efficacy of H2 receptor antagonists in the treatment of urticaria. We also observed cross-reactivity with ranitidine and nizatidine, which have similar side chains to the ring structures. Type I hypersensitivity reaction may have been involved in this patient based on the clinical history, time till reaction onset and also skin test results were positive. Hypersensitivity to antihistamines seems to be very rare may be because they are undersuspected and underdiagnosed. Our case suggests hypersensitivity to antihistamines H1 and H2 can occur together, and it may be advisable to asses a possible cross-reactivity not only within the same antihistamine receptor group but also between groups.